Thiazolidinediones include Rosiglitazone ( Avandia and Avandamet ) and Pioglitazone ( Actos ). These medicines act to increase insulin sensitivity and are widely prescribed to treat type II diabetes mellitus.
Recent evidence suggests thiazolidinediones are associated with an increased risk of peripheral fractures in post-menopausal women.
The ADOPT study was a randomised, double-blind, parallel group study that followed the progression of 4360 recently diagnosed patients with diabetes mellitus for a median of 4.0 years. The incidence of fractures in women taking Rosiglitazone was 9.3% ( 2.7 patients per 100 patient years ), compared with 5.1% ( 1.5 patients per 100 patient years ) in those taking Metformin and 3.5% ( 1.3 per 100 patient years ) in those taking Glibenclamide.
The majority of fractures in these patients were in the humerus, hand, or foot.
The incidence of fractures of the hip or spine in women and the incidence of fractures in males were similar among the 3 treatment groups.
A review of fracture risk in Pioglitazone-treated patients treated for up to 3.5 years also found more fractures in female patients taking Pioglitazone than those taking a comparator. There was no increased risk of fracture identified in men.
The mechanism for increased fracture risk was examined in a 14 week study in 50 healthy postmenopausal women in New Zealand. This study showed reductions in markers of bone formation in women taking Rosiglitazone 8 mg/day compared with placebo. These changes were evident after 4 weeks and persisted for the duration of the study. There were also small reductions in hip and lumbar spine bone density in women taking Rosiglitazone.
The full clinical significance of these recent findings is yet to be determined. However, the risk of fracture should be considered for all patients, especially women, taking or being considered for treatment with thiazolidinediones. For these patients, as for all patients with type 2 diabetes mellitus, attention should be given to assessing and maintaining bone health according to current standards of care.
Source: Australian Adverse Drug Reactions Bulletin, 2007